Intermittent hemodialysis treatment in cefepime-induced neurotoxicity: Case report, pharmacokinetic modeling, and review of the literature

Mani, Laila-Yasmin; Kissling, Sébastien; Viceic, Dragana; Vogt, Bruno; Burnier, Michel; Buclin, Thierry; Renard, Delphine (2014). Intermittent hemodialysis treatment in cefepime-induced neurotoxicity: Case report, pharmacokinetic modeling, and review of the literature. Hemodialysis International, 19(2), pp. 333-343. Wiley-Blackwell 10.1111/hdi.12198

[img] Text
hdi12198.pdf - Published Version
Restricted to registered users only
Available under License Publisher holds Copyright.

Download (265kB) | Request a copy

Cefepime is a broad-spectrum cephalosporin indicated for in-hospital treatment of severe infections. Acute neurotoxicity, an increasingly recognized adverse effect of this drug in an overdose, predominantly affects patients with reduced renal function. Although dialytic approaches have been advocated to treat this condition, their role in this indication remains unclear. We report the case of an 88-year-old female patient with impaired renal function who developed life-threatening neurologic symptoms during cefepime therapy. She was treated with two intermittent 3-hour high-flux, high-efficiency hemodialysis sessions. Serial pre-, post-, and peridialytic (pre- and postfilter) serum cefepime concentrations were measured. Pharmacokinetic modeling showed that this dialytic strategy allowed for serum cefepime concentrations to return to the estimated nontoxic range 15 hours earlier than would have been the case without an intervention. The patient made a full clinical recovery over the next 48 hours. We conclude that at least 1 session of intermittent hemodialysis may shorten the time to return to the nontoxic range in severe clinically patent intoxication. It should be considered early in its clinical course pending chemical confirmation, even in frail elderly patients. Careful dosage adjustment and a high index of suspicion are essential in this population.

Item Type:

Journal Article (Original Article)

Division/Institute:

04 Faculty of Medicine > Department of Dermatology, Urology, Rheumatology, Nephrology, Osteoporosis (DURN) > Clinic of Nephrology and Hypertension
04 Faculty of Medicine > Pre-clinic Human Medicine > BioMedical Research (DBMR) > Unit Childrens Hospital > Forschungsgruppe Nephrologie / Hypertonie

UniBE Contributor:

Mani, Laila-Yasmin and Vogt, Bruno

Subjects:

600 Technology > 610 Medicine & health

ISSN:

1542-4758; 1492-7535

Publisher:

Wiley-Blackwell

Language:

English

Submitter:

Laila-Yasmin Mani

Date Deposited:

13 May 2015 12:20

Last Modified:

05 Nov 2015 09:23

Publisher DOI:

10.1111/hdi.12198

PubMed ID:

25052578

Uncontrolled Keywords:

Hemodialysis; cefepime; drug-induced adverse event; neurotoxicity

BORIS DOI:

10.7892/boris.54919

URI:

https://boris.unibe.ch/id/eprint/54919

Actions (login required)

Edit item Edit item
Provide Feedback